Flood, Adams
- When
- April 28, 7:30 PM EST to 8:30 PM EST
- Where
- Adams County, 1.02 mi NE of West Union to 0.93 mi ENE of West Union
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.810, -83.516
Water was flowing across Paige School Road.
Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 6:18 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 718 PM EDT Wed Apr 28 2021 .SYNOPSIS... Showers and thunderstorms will impact the area until Thursday evening when a cold front moves through the Ohio Valley. Cooler air moves in behind the front for Friday and Saturday. Warmer air returns next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Surface observations indicate temperatures have risen to the upper 70s along with dew points in the middle 60s across the Ohio Valley with warm, moist southwesterly winds around 10 mph. Accordingly, the atmosphere has destabilized with MLCAPE reaching 1000+ J/kg per SPC mesoanalysis. This environment is favorable for convection, especially given the absence of any capping inversion, and will remain unstable through the afternoon/early evening. Effective bulk shear remains on the lower side (~20-25 knots) and favors low to moderately organized convection (single and multicell clusters). Currently (~3PM EDT), multicell thunderstorms that originally formed in western Kentucky/western Indiana are working into the area from the west. These cells are likely to continue moving northeast into eastern Indiana/Ohio during the evening given the favorable thermodynamic and kinematic environment. New cell growth may also be spawned by rain cooled outflow. Overall, this will result periods of thunderstorm activity in many locations. Isolated severe wind gusts or hail cannot be ruled out. Later this evening/early overnight, there may be a brief lull in shower/thunderstorm activity before another round of rain moves in. This second batch of rain overnight is likely to widespread and will occur in an environment that is favorable for heavy rain rates (high PWATs + warm rain processes). Currently, it appears the most likely location for 1+ inch of rain overnight is along and north of I-70 due to weak frontogenesis occurring just south of a cold front north of the area. South of I-70, rainfall may still add up in spots with any training cells. The risk for flash flooding remains fairly low given dry antecedent conditions, but areas that receive multiple rounds of heavy rain will need to be monitored. Forecast lows are in the low to middle 60s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Showers and thunderstorms will still be traversing the area Thursday morning as an area of low pressure moves northeast through Ohio. PWATs remain anomalously high (over 2 sigma) and efficient warm rain processes (saturated above freezing layer greater than 10000 ft thick) are expected. Training storms may also occur thanks to winds remaining parallel to an approaching cold front off to the northwest. This could lead to some isolated flooding concerns on Thursday morning if storms train over one area for a while. However, pinpointing where this may occur has had low predictability due to the convective nature of the storms and lack of ensemble clustering of solutions. The strongest storms could also contain isolated damaging wind gusts, but the overall storm environment may not be too favorable for severe weather due to lack of instability. Forecast highs are in the middle 60s far north of I-70 (closer to the cold front) to the middle 70s by the Ohio River. The aforementioned cold front will sweep south through the Ohio Valley on Thursday afternoon/evening leading to winds shifting from southwesterly to northwesterly and showers/storms coming to an end. Temperatures drop into the middle to upper 40s behind the front Thursday night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A drier and cooler airmass will filter down into our area through the day on Friday as a mid level short wave drops down across the lower Great Lakes. In the CAA pattern , will allow for some partly cloudy skies with afternoon highs in the upper 50s to lower 60s. With clearing skies and decreasing winds Friday night, lows will drop into the mid to upper 30s. This will lead to some frost potential, particularly for our northern and eastern areas. Some weak mid level ridging will then develop Saturday into Sunday allowing for a transition back to a southwesterly flow pattern. This should help keep us mainly dry through the weekend and lead to a warming trend. Highs on Saturday will be in the mid to upper 60s, climbing to highs on Sunday in the mid to upper 70s. A weakening mid level short wave will lift northeast across the region Sunday night into Monday. This will lead to an increase in moisture advection up into our area with a decent chance for showers and embedded thunderstorms developing Sunday night into Monday. A broad but somewhat shallow upper level trough will then develop across the central CONUS through mid week. This may eventually allow for a frontal boundary to push southeast across the region Tuesday into Wednesday as some weak mid level short waves move east across the region. As a result, will keep a chance of showers and a few thunderstorms for Tuesday and Wednesday. Temperatures through the end of the long term period will depend on the timing and placement of the possible frontal boundary. For now will generally keep highs in the low to mid 70s. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... The first round of showers and thunderstorms is exiting the TAF sites as of 00Z, leading to a brief break in the activity. Generally VFR conditions, with a few passing showers, can be expected through the 04Z-06Z time frame. After 06Z, chances for showers and storms will begin to increase again, along with gradually lowering ceilings. All TAFs have a period of prevailing 4SM -SHRA with VCTS to indicate the most likely time frame for thunderstorms. It is likely that TEMPO groups will need to be added once the exact timing and placement of storms is more likely. However, confidence in storms affecting the airports during this general time frame (08Z-15Z) is high. Prevailing MVFR visibilities and MVFR ceilings are expected, with ceilings eventually dropping to IFR later in the morning. Showers and storms will begin a diminishing trend after 15Z, with dry conditions expected at the TAF sites by late afternoon. As this occurs, winds will shift from the SW to the NW. Some gusts to around 20 knots will be possible throughout the day. .OUTLOOK...MVFR ceilings will continue into Thursday night. MVFR conditions are possible on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM...JGL AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 308 PM EDT Wed Apr 28 2021 INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-080-082-291915- Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Highland-Pike- 308 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and tonight. A few storms may produce damaging wind gusts and hail. In addition, rain will be heavy at times and may produce isolated flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible on Thursday. A few storms may produce damaging wind gusts. In addition, rain will be heavy at times and may produce isolated flooding issues. Patchy frost will be possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-291915- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams-Scioto- 308 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and tonight. A few storms may produce damaging wind gusts and hail. In addition, rain will be heavy at times and may produce isolated flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible on Thursday. A few storms may produce damaging wind gusts. In addition, rain will be heavy at times and may produce isolated flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ026-034-035-291915- Hardin-Mercer-Auglaize- 308 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for West Central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and tonight. A few storms may produce damaging wind gusts and hail. In addition, rain will be heavy at times and may produce isolated flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost will be possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN MOOREFIELD 38.81N 85.17W
04/28/2021 M1.30 INCH SWITZERLAND IN COCORAHS
MEASURED RAINFALL IN 45 MIN.
&&
LCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 PM EDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLOOD 3 SE WILLIAMSTOWN 38.61N 84.53W
04/28/2021 GRANT KY EMERGENCY MNGR
WATER OVER CYNTHIANA RD.
&&
LCThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Water was flowing across Paige School Road.
Water was reported across State Route 247 near Chapparal Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946665, 946666.